Feb 12, 2013
Acute kidney injury (AKI) has been added to the growing list of deleterious health effects that include psychosis, birth defects, behavioral changes, and acute coronary syndrome associated with use of synthetic marijuana.
A case series study conducted by investigators at the University of Alabama at Birmingham of 4 previously healthy young men linked AKI to ingestion of synthetic marijuana.
“Cases of acute coronary syndrome associated with synthetic marijuana use have been reported, but our publication is the first to associate use with acute kidney injury,” study coauthor Gaurav Jain, MD, said in a release.
With first author Denyse Thornley-Brown, MD, the study will be published in the March issue of the Clinical Journal of the American Society of Nephrology.
Also known as Spice, Spice Gold, and K2, synthetic cannabinoids have been marketed as various herbal mixtures and sold as incense, bath additives, and air fresheners.
The investigators also note that there has been a “dramatic increase” in the use of synthetic marijuana preparations in the past 5 years. The relatively low cost ($20 per gram), coupled with the fact that these preparations are difficult to detect in routine drug tests, are cited as the main reasons for their growing popularity.
They add that in the first half of 2010, there were 567 cases of synthetic cannabinoid use reported by US poison control centers in 41 states. In contrast, there were a total of 13 calls in the whole of 2009.
The authors also note that despite laws in some 40 states against the use of these preparations, their use is increasing.
“This is partly because new synthetic preparations that are not covered by legislation continue to be made and are available on the streets sometimes days after the legislation against prior preparations is introduced,” the authors write.
Synthetic marijuana preparations are typically smoked, although the researchers note there are reports of them being inhaled and ingested.
“Well-recognized ill effects of these preparations of synthetic cannabinoids include impaired cognition in the immediate period after use, and long-term effects of dependence and withdrawal,” the authors note.
They add that 3 cases of acute coronary syndrome associated with Spice use were reported in young people.
In their article, the investigators outline 4 different cases of AKI linked to ingestion of synthetic marijuana. All patients were members of the same community and presented over a 9-week period with symptoms of nausea, vomiting, and abdominal pain.
Three of the patients had AKI marked by the excretion of an abnormally small volume of urine, and the fourth had a decrease in blood flow to the kidney. Three of the patients underwent a kidney biopsy that showed acute tubular necrosis. Left untreated, this can cause the kidneys to shut down.
All 4 patients experienced recovery of their kidney function, and none required dialysis.
Dr. Jain noted that given that these preparations often include several additives, it is likely that the causative agent in the AKI cases was an additive rather than the cannabinoid itself.
“It is important to include nephrotoxicity from designer drugs such as Spice and bath salts in the differential diagnosis of AKI, especially in young patients with negative urine drug screens. Increased awareness may ultimately lead to identifications of the nephrotoxin(s),” the authors write.
The authors have disclosed no relevant financial relationships.
Clin J Am Soc Nephrol. Published online ahead of print December 14, 2012. Abstract